MAUDE Adverse Event Report: PROWLER SELECT LPES; CATHETER, CONTINOUS FLUSH

PROWLER SELECT LPES; CATHETER, CONTINOUS FLUSH
Catalog Number 606S155X
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Information regarding patient age, weight, gender and medical history could not be obtained.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported by a healthcare professional, during coil embolization of a carotid cavernous fistula from the venous side, the distal access of coil# 8, a 5 x 15 galaxy fill coil (gly120515 l10144), became ¿jammed¿ in the distal tip of the prowler select lpes microcatheter (606s155x/17680651).The coil could not be pushed forward nor pulled back.Approximately 3 mm of the coil had exited the distal tip of the microcatheter, but did result in reduction of blood flow or patient injury.The procedure was delay 15 minutes due to the event.The coil was removed with the microcatheter without incident and the physician reported that the coil was stuck inside the microcatheter.Access was regained with an echelon 10 microcatheter and coiling was continued without incident with a packing density of 52%.Devices had been prepped and used as per the instructions for use (ifu) and a continuous flush had been maintained.The microcatheter tip had not been re-shaped and the microcatheter did not appear kinked or damaged in any way.There was no evidence of damage to the actual coil.The coil was still attached to the delivery wire when removed from the patient.Patient information was not available.It was reported that the device would be returned for analysis.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).As reported by a healthcare professional, during coil embolization of a carotid cavernous fistula from the venous side, the distal access of coil# 8, a 5 x 15 galaxy fill coil (gly120515 l10144), became ¿jammed¿ in the distal tip of the prowler select lpes microcatheter (606s155x/17680651).The coil could not be pushed forward nor pulled back.Approximately 3mm of the coil had exited the distal tip of the microcatheter, but did not result in reduction of blood flow or patient injury.The procedure was delay 15 minutes due to the event.The coil was removed with the microcatheter without incident and the physician reported that the coil was stuck inside the microcatheter.Access was regained with an echelon 10 microcatheter and coiling was continued without incident with a packing density of 52%.Devices had been prepped and used as per the instructions for use (ifu) and a continuous flush had been maintained.The microcatheter tip had not been re-shaped and the microcatheter did not appear kinked or damaged in any way.There was no evidence of damage to the actual coil.The coil was still attached to the delivery wire when removed from the patient.Patient information was not available.It was reported that the device would be returned for analysis.The coil was returned inserted through a rotating hemostatic valve (rhv) and a prowler select lp microcatheter.The rhv was not connected to the hub of the microcatheter.The device positioning unit (dpu) core wire was bent at both ends of the rhv.The device had been fully unsheathed, and the resheathing tool had been advanced all the way to the green introducer.Approximately 1 cm of embolic coil has been advanced out of the distal end of the microcatheter.The ball tip was intact.There was blood visible on the section of embolic coil that extends past the microcatheter tip.The visible section of the embolic coil was not kinked or stretched.There was some blood in the translucent introducer sheath.Advancement of the device through the microcatheter was attempted.The device could not be advanced or retracted through the microcatheter.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The microcatheter was received coiled inside of a pouch.Residues of dry blood could be observed along of the devices.No damages were noted on the body of the received microcatheter.The functional analysis could not be performed since the galaxy g3 was stuck inside of the received device and the received microcatheter was found saturated with dry blood.During the review of the lot 17680651 it was noted that 6 units were rejected due to the defect small id and this could be related to the reported complaint.However, the dhr review confirmed that the rejected units were properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.The complaint that the coil was impeded in the microcatheter was confirmed.The coil could not be advanced out of the microcatheter or retracted back through it.Bends in the dpu core wire indicate that excessive force was applied to the device, possibly in an attempt to overcome the observed resistance.Presence of blood on the embolic coil and in the translucent introducer sheath suggest that insufficient flush may have contributed to the observed resistance.The ifu states that continuous infusion of an appropriate flush solution was required for optimal performance, and also indicates that the flush should be verified in the event of resistance.Insufficient flush allows blood to back-flow into the microcatheter, which can cause resistance.There is no current safety signal identified related to the reported event based on reviews of complaint histories for the devices).Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.

Brand Name
PROWLER SELECT LPES
Common Device Name
CATHETER, CONTINOUS FLUSH
MDR Report Key7216205
Report Number3008264254-2018-00506
Device Sequence Number1110287
Product Code KRA
UDI-Device Identifier10886704028802
UDI-Public10886704028802
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K021591
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 01/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Catalogue Number606S155X
Device Lot Number17680651
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2018
Initial Date Received by Manufacturer 01/02/2018
Supplement Date Received by Manufacturer02/23/2018
Initial Report FDA Received Date01/24/2018
Supplement Report FDA Received Date02/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1